Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS North Platte, NE

June 4, 2020Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 6:06 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 6:06 PM CDT (23:06 UTC)
Expired
Jun 4, 2020, 6:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:13 PM CDTTSTM WND DMG3 S North Platte, NESEVERAL LARGE TREES DOWN. TIME ESTIMATED FROM RADAR.
Jun 4, 6:17 PM CDTTSTM WND DMGNorth Platte, NEWIDESPREAD POWER OUTAGES IN NORTH PLATTE VIA EMERGENCY MANAGER. TIME ESTIMATED FROM RADAR.
Jun 4, 6:17 PM CDTTSTM WND GST 60North Platte, NE
Jun 4, 6:18 PM CDTTSTM WND GST 703 Ene North Platte, NE
Jun 4, 6:22 PM CDTTSTM WND GST 6010 S North Platte, NE
Jun 4, 6:28 PM CDTTSTM WND DMG5 S North Platte, NEEMERGENCY MANAGER REPORTED A SEMI ROLLOVER CAUSED BY WIND. SEMI WAS EMPTY AT TIME OF ROLLOVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS53 KLBF 042306
SVRLBF
NEC111-042345-
/O.NEW.KLBF.SV.W.0053.200604T2306Z-200604T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
606 PM CDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in southwestern Nebraska...

* Until 645 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Dickens, or 14 miles southwest of North Platte, moving east at
  45 mph.

  HAZARD...60 mph wind gusts and a large cloud of blinding dust.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Platte, Brady, Maxwell, Dickens, Lake Maloney State
  Recreation Area, North Platte Airport, Keith, Cottonwood Canyon
  State Wildlife Management Area, Jeffrey Canyon State Wildlife
  Management Area and Somerset.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 175 and 201.
 Highway 83 between mile markers 59 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4082 10104 4103 10102 4131 10032 4072 10034
TIME...MOT...LOC 2305Z 269DEG 39KT 4095 10092 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:32 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 3:32 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
332 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jun 4 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. However, isolated thunderstorms
are possible late this afternoon and evening which could briefly
drop ceilings at KVTN into MVFR/IFR conditions. Westerly winds
will shift around to the northeast this evening at KLBF and will
remain below 10 kts through the remainder of the forecast period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Boatwright
Hazardous weather outlook, Jun 4, 3:11 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 4:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 PM MDT Thu Jun 4 2020

NEZ022-056-057-042200-
Deuel NE-Garden NE-Keith NE-
315 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND DEUEL COUNTIES UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chappell, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Big Springs, Brule, Barton, Eagle Gulch Campground, Mount
Vernon, Goldeneye State Wildlife Management Area, Megeath, Windlass
Hill and Lake View Campground.

This includes Interstate 80 in Nebraska between mile markers 78 and
119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10259 4128 10185 4101 10184 4102 10262
TIME...MOT...LOC 2114Z 272DEG 39KT 4113 10247

Snively
Special weather statement, Jun 4, 4:57 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM MDT Thu Jun 4 2020

NEZ057-058-042245-
Perkins NE-Keith NE-
357 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS AND SOUTHERN KEITH
COUNTIES UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brule to 9 miles west of Grant. Movement was
east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms. Cameras
also showed a large dust cloud which could reduce visibility below
one mile.

Locations impacted include...
Ogallala, Grant, Paxton, Brule, Madrid, Elsie, Roscoe, Grainton, Wild
Horse Spring and Brandon.

This includes the following highways...
 Highway 61 between mile markers 59 and 92.
 Interstate 80 in Nebraska between mile markers 112 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 10129 4072 10128 4079 10200 4120 10198
TIME...MOT...LOC 2156Z 281DEG 41KT 4112 10189 4086 10190

CDC
Local storm report, Jun 4, 5:12 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             16 S HAY SPRINGS        42.45N 102.69W
06/04/2020  E1.50 INCH       SHERIDAN           NE   PUBLIC

            ESTIMATED BETWEEN 1 AND 1.5 INCH HAIL ALONG WITH 30 TO 35
            MPH WINDS.

&&

JGOMEZ
Special weather statement, Jun 4, 5:36 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 PM CDT Thu Jun 4 2020

NEZ057>059-042315-
Perkins NE-Lincoln NE-Keith NE-
536 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHEASTERN
KEITH AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 615 PM CDT/515 PM
MDT/...

At 536 PM CDT/436 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Elsie, or 20 miles east of Grant, moving east at 45
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wallace, Elsie, Wellfleet, Dickens, Lake Maloney State Recreation
Area, Grainton and Somerset.

This includes Highway 83 between mile markers 53 and 78.

LAT...LON 4073 10153 4108 10150 4106 10064 4071 10065
TIME...MOT...LOC 2236Z 272DEG 40KT 4092 10135

Snively
Special weather statement, Jun 4, 5:37 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT Thu Jun 4 2020

NEZ005-094-042300-
Eastern Cherry NE-Western Cherry NE-
537 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
600 PM CDT/500 PM MDT/...

At 537 PM CDT/437 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of
Medicine Lake to 16 miles northwest of Ashby. Movement was east at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Merritt Reservoir, Highway 97 crossing the North Loup River, Speckel
Meir Lake, Highway 61 crossing the Snake River, Dipping Vat Meadow,
Morgan Lake, Schoolhouse Lake, Intersection of Highway 61 and Survey
Valley Road, Mother Lake, Round Lake, Hire, Indian Hill, Whitman Road
crossing the North Branch of the Middle Loup River and Sevenmile
Hill.

This includes the following highways...
 Highway 61 between mile markers 167 and 204.
 Highway 97 between mile markers 90 and 101, and between mile markers
105 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4265 10074 4211 10128 4210 10203 4255 10204
      4271 10144
TIME...MOT...LOC 2237Z 273DEG 37KT 4253 10157 4224 10207

CDC
Special weather statement, Jun 4, 5:59 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM CDT Thu Jun 4 2020

NEZ005-094-042345-
Eastern Cherry NE-Western Cherry NE-
559 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
645 PM CDT/545 PM MDT/...

At 559 PM CDT/459 PM MDT/, Doppler radar was tracking a strong
thunderstorm 20 miles south of Medicine Lake, or 30 miles northwest
of Mullen, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Giant Hill, Marsh Flat,
Speckel Meir Lake, Highway 97 crossing Big Creek and Sevenmile Hill.

This includes Highway 97 between mile markers 78 and 105.

LAT...LON 4233 10150 4251 10143 4250 10063 4212 10078
TIME...MOT...LOC 2259Z 278DEG 34KT 4244 10131

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:05 PM CDTSpecial Weather StatementLBFDawson25 min
Jun 3, 7:11 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler27 min
Jun 3, 7:12 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler26 min
Jun 3, 7:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jun 3, 7:21 PM CDTSevere Thunderstorm WarningLBFFrontier39 min
Jun 3, 7:24 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler36 min
Jun 3, 7:38 PM CDTSpecial Weather StatementLBFLincoln52 min
Jun 3, 7:56 PM CDTSpecial Weather StatementLBFLincoln49 min
Jun 3, 8:02 PM CDTSpecial Weather StatementLBFFrontier28 min
Jun 3, 8:10 PM CDTSevere Thunderstorm WarningLBFLincoln11 min
Jun 3, 8:25 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Jun 3, 8:39 PM CDTSpecial Weather StatementLBFSherman51 min
Jun 3, 8:42 PM CDTSpecial Weather StatementLBFCuster48 min
Jun 4, 3:48 PM CDTSpecial Weather StatementLBFSheridan42 min
Jun 4, 4:03 PM CDTSpecial Weather StatementLBFSheridan42 min
Jun 4, 4:15 PM CDTSpecial Weather StatementLBFDeuel45 min
Jun 4, 4:43 PM CDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 4, 4:57 PM CDTSpecial Weather StatementLBFPerkins48 min
Jun 4, 5:36 PM CDTSpecial Weather StatementLBFLincoln39 min
Jun 4, 5:37 PM CDTSpecial Weather StatementLBFCherry23 min
Jun 4, 5:59 PM CDTSpecial Weather StatementLBFCherry46 min
Jun 4, 6:12 PM CDTSpecial Weather StatementLBFFrontier, Hayes48 min
Jun 4, 6:15 PM CDTSevere Thunderstorm WarningLBFCherry60 min
Jun 4, 6:23 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln67 min
Jun 4, 6:32 PM CDTSpecial Weather StatementLBFArthur, Blaine, Garden, Grant, Hooker, McPherson and 1 more43 min
Jun 4, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.